Alert archive / California / Red Flag Warnings in 2024

Red Flag Warning 5, NWS San Francisco Bay Area, CA

October 4, 20247 counties in California

NWS San Francisco Bay Area, CA issued this red flag warning at Oct 4, 2024, 10:28 AM PDT for 7 counties in California. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2024, 10:28 AM PDT (17:28 UTC)
Expired
Oct 5, 2024, 9:00 AM PDT
In force
23 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 12 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 5.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2024-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2024-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4088 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WWUS86 KMTR 041728
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
1028 AM PDT Fri Oct 4 2024

...CRITICAL FIRE WEATHER CONDITIONS THROUGH SATURDAY MORNING FOR
SANTA CRUZ MOUNTAINS, EAST BAY HILLS, AND HIGHER TERRAIN OF 
CENTRAL COAST...

.Hot and dry conditions with little to no relief at night will
continue through early Saturday. Periodic offshore flow (north to
northeast winds) will occur both day and night. Additionally, 
fuel moistures remain critically low. As a result, Red Flag 
conditions will continue for the higher eleavtions of the Santa 
Cruz Mountains, East Bay Hills, and Central Coast through Saturday
morning.

CAZ512-514-515-517-518-050600-
/O.NEW.KMTR.FW.W.0005.241004T1728Z-241005T1600Z/
Santa Cruz Mountains-Eastern Santa Clara Hills-East Bay Hills-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito County And Interior Monterey County
including Pinnacles National Park-
1028 AM PDT Fri Oct 4 2024

...RED FLAG WARNING IN EFFECT UNTIL 9 AM PDT SATURDAY FOR
CRITICALLY DRY FUELS, LOW HUMIDITY, BREEZY WINDS FOR SANTA CRUZ 
MOUNTAINS, EAST BAY HILLS, AND HIGHER TERRAIN OF CENTRAL COAST...

The National Weather Service in San Francisco has issued a Red
Flag Warning for critically dry fuels, low humidity, and breezy
winds, which is in effect until 9 AM PDT Saturday.

* AFFECTED AREA...Fire Weather Zone 512 Santa Cruz Mountains, 
  Fire Weather Zone 514 Eastern Santa Clara Hills, Fire Weather 
  Zone 515 East Bay Hills, Fire Weather Zone 517 Santa Lucia 
  Mountains and Los Padres National Forest and Fire Weather Zone 
  518 Mountains of San Benito County And Interior Monterey 
  County including Pinnacles National Park.

* TIMING...Now through 9 AM Saturday

* WINDS...North to Northeast 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...Upper single digits to 25 percent both day
  and night.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity. Outdoor 
  burning is not recommended and follow local burn bans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
082 
WWUS86 KMTR 050524
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
1024 PM PDT Fri Oct 4 2024

...CRITICAL FIRE WEATHER CONDITIONS THROUGH SATURDAY MORNING FOR
SANTA CRUZ MOUNTAINS, EAST BAY HILLS, AND HIGHER TERRAIN OF
CENTRAL COAST...

.Hot and dry conditions with little to no relief at night will
continue through early Saturday. Periodic offshore flow (north to
northeast winds) will occur both day and night. Additionally,
fuel moistures remain critically low. As a result, Red Flag
conditions will continue for the higher elevations of the Santa
Cruz Mountains, East Bay Hills, and Central Coast through
Saturday morning.

CAZ512-514-515-517-518-051600-
/O.CON.KMTR.FW.W.0005.000000T0000Z-241005T1600Z/
Santa Cruz Mountains-Eastern Santa Clara Hills-East Bay Hills-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito County And Interior Monterey County
including Pinnacles National Park-
1024 PM PDT Fri Oct 4 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT SATURDAY FOR
CRITICALLY DRY FUELS, LOW HUMIDITY, BREEZY WINDS FOR SANTA CRUZ
MOUNTAINS, EAST BAY HILLS, AND HIGHER TERRAIN OF CENTRAL COAST...

* AFFECTED AREA...Fire Weather Zone 512 Santa Cruz Mountains, 
  Fire Weather Zone 514 Eastern Santa Clara Hills, Fire Weather 
  Zone 515 East Bay Hills, Fire Weather Zone 517 Santa Lucia 
  Mountains and Los Padres National Forest and Fire Weather Zone 
  518 Mountains of San Benito County And Interior Monterey 
  County including Pinnacles National Park.

* TIMING...Now through 9 AM Saturday

* WINDS...North 5 mph or less.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity. Outdoor 
  burning is not recommended and follow local burn bans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
156 
WWUS86 KMTR 051533
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
833 AM PDT Sat Oct 5 2024

CAZ512-514-515-517-518-051645-
/O.EXP.KMTR.FW.W.0005.000000T0000Z-241005T1600Z/
Santa Cruz Mountains-Eastern Santa Clara Hills-East Bay Hills-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito County And Interior Monterey County
including Pinnacles National Park-
833 AM PDT Sat Oct 5 2024

...RED FLAG WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING FOR
CRITICALLY DRY FUELS, LOW HUMIDITY, BREEZY WINDS FOR SANTA CRUZ
MOUNTAINS, EAST BAY HILLS, AND HIGHER TERRAIN OF CENTRAL COAST...

The Red Flag Warning will be allowed to expire at 9 AM this morning 
as wind speeds continue to diminish. However, critically dry 
conditions will persist throughout the day and likely into tomorrow 
as well. Remember, "one less spark, one less wildfire!"

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Oct 4, 10:12 AM PDT, 16 minutes earlier.

Area forecast discussion, Oct 4, 10:12 AM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1012 AM PDT Fri Oct 4 2024

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 319 AM PDT Fri Oct 4 2024

Very warm and dry weather continues through the weekend. All
heat-related hazards have been extended through Saturday evening.
Temps drop a few degrees today before spiking again tomorrow.
Light at the end of the tunnel starting to show early next week.

&&

.SHORT TERM...
(Today and Saturday)
Issued at 319 AM PDT Fri Oct 4 2024

Although it's a relatively quiet night, quite a bit to look at
meteorologically. First and foremost are the thermal belts and the
impressive nocturnal drying that occurred this morning. As of
writing, there are several sites above 1200' reporting temps in
the low- to-mid 80s and RH as low as 1-5%. Some of these sites are
reporting dewpoints that are rarely seen outside of a continental
polar airmass. Thankfully there is very little wind, if any,
across most of these sites. The exceptions being some of the
highest peaks in the North Bay, such as Atlas Peak and Mt. St.
Helena, which are seeing winds up to 20 mph. Given the winds are
isolated to just a few sites, have held off from issuing a Red
Flag Warning this morning. This nocturnal drying event has mainly
taken place in the North Bay, and to some extent in the high
terrain around the Bay Area. Dewpoints have started to recover and
continue to trend upwards. This trend will be monitored
throughout the morning to assess the need to escalate fire weather
messaging (more in the FIRE WEATHER section below). If you were
watching radar this morning, you also may have noticed some weak
returns off the Central Coast moving to the NE. These are actually
some elevated showers associated with some leftover tropical
moisture at about 10,000'. The sad news is that there is an
near zero chance of any liquid making it to the ground, since any
rain that is falling would have to fall through a very deep layer
of 4-10% RH and would certainly evaporate. The good news is that
we are not expecting any lightning activity.

In terms of the ongoing heat wave, the above normal temperatures
continue today, but we'll shave a few degrees off of what we saw
yesterday. Temps will spike again Saturday as we see another weak
push of offshore winds during the morning hours. As such, the
Excessive Heat Warning and Heat Advisories that are currently in
effect have been extended to Saturday night.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 319 AM PDT Fri Oct 4 2024

Going into the end of the weekend we should start to see some
gradual relief as the ridge axis migrates eastward. The relief
will be rather slow, however, and some areas may hold on to
impactful heat into Monday, especially inland and southward along
the Central Coast. There does appear some reasonable confidence in
the pattern finally breaking down with a longwave trough moving in
from the northwest by Tuesday. Ensemble guidance has also
consistently advertised something we would all welcome this time
of year as this trough digs into the West Coast by the end of the
week. The signal is rather weak as of this issuance, but it has
been there through the last few days of model guidance with
consistent timing, so I'm inclined to take it at least a little
bit seriously. I don't want to jinx us, so I'll just say the word
starts with "R" and rhymes with "brain".

&&

.AVIATION...
(18Z TAFS)
Issued at 1011 AM PDT Fri Oct 4 2024

Currently VFR at all terminals. High confidence in VFR through the
TAF period at all terminals. The sea breeze will prevail this
afternoon with winds veering to become northerly/offshore overnight.
Slant range visibilities may be reduced due to haze. Southerly surge
is ongoing, but only 20-30% chance of it bringing ceilings to the
Monterey Bay terminals of MRY and SNS tonight.

Vicinity of SFO...Currently VFR and calm. High confidence in VFR
through the TAF period. The sea breeze will kick in this afternoon
with winds veering to become northerly/offshore overnight.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Currently VFR with northerly flow at both
terminals. High confidence in VFR through the TAF period at both
terminals.

&&

.MARINE...
(Today through Wednesday)
Issued at 1011 AM PDT Fri Oct 4 2024

Gentle to moderate northerly winds will prevail through Sunday as
broad high pressure remains in place. As the pressure gradient
tightens Monday, northwesterly breezes become moderate to fresh
and seas become rough in the outer waters. As hot conditions
continue through at least the weekend, always remember to wear a
life jacket, swim near a lifeguard, and never turn your back on
the ocean.

&&

.FIRE WEATHER...
Issued at 319 AM PDT Fri Oct 4 2024

An impressive nocturnal drying event has taken place this
morning, dropping humidities in the North Bay and Bay Area to the
1-5% range above about 1200 feet. However, the wind across most of
the area is light, with the exception of a couple of sites at the
highest peaks in the North Bay, which are seeing winds of 15-20
mph. Since the nocturnal drying event took place, dewpoints have
started to recover. This trend and the overall lack of wind were
the main decision points to NOT issue a Red Flag Warning for these
areas. This trend will continue to be monitored through this
morning and this evening, should another nocturnal drying event
take place tonight. Otherwise, conditions and expectation remain
largely unchanged from the previous forecast issuances. Very dry
conditions persist through the weekend with near record fuel
loading across the region. We are not expecting wind to be a major
factor for fire weather over the next several days. However, with
fuels as dry as they are combined with the warm conditions, fire
danger remains high.

&&

.CLIMATE...
Issued at 832 PM PDT Thu Oct 3 2024

Record high temperatures and years of occurrence at the long term
climate stations October 4 through October 5.

Station         Oct 4        Oct 5

Santa Rosa      101 2020     103 1933
Kentfield        99 1987     100 1987
Napa            100 1987     101 1987
Richmond         99 1987      99 1987
Livermore       106 1980     100 1980
San Francisco   100 1987     102 1987
SFO Airport      95 1987      99 1987
Redwood City    101 1980      99 1987
Half Moon Bay    87 1953      90 2023
Oakland museum   92 2014      96 1987
San Jose         96 1987     101 1987
Salinas Airport 100 1987     105 1987

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 11 PM PDT Saturday for CAZ006-506-509-
     528>530.

     Excessive Heat Warning until 11 PM PDT Saturday for CAZ502>504-
     508-510-512>518.

     Red Flag Warning until 9 AM PDT Saturday for CAZ512-514-515-517-
     518.

PZ...None.
&&

SHORT TERM...Behringer
LONG TERM....Behringer
AVIATION...Sarment
MARINE...Sarment

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:03 PM PDTHeat AdvisoryMTRMonterey, San Mateo, Santa Cruz57 hr

Nearby

Red Flag Warnings in California, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.